THE NUMEROUS operative and postoperative complications of tracheotomy are well documented. There are, however, deaths immediately following an uneventful tracheotomy that cannot be explained on the basis of concomitant disease or error in operative technique. It is the purpose of this paper to report a sudden death in a 10-month-old infant after a routine tracheotomy.
Report of a Case
A 10-month-old normally developed boy, who had been previously healthy, was seen at home for a cold and cough. The diagnosis of an upper respiratory infection was made, and he was given tetracycline (Tetracyn) 125 mg q.i.d.The next day the child was noted to have a hoarse cry, a raspy cough, and slight inspiratory retractions. He appeared somewhat anxious. His temperature was 100 F (37.8 C). The patient was hospitalized, put in a croupette, and given penicillin 600,000 units b.i.d., demethylchlortetracycline hydrochloride (Declomycin) 10 gtt. q.i.d., and 1¼ grain asnirin
OPPENHEIMER P, QUINN FB. Sudden Death Following Tracheotomy: Report of a Case. Arch Otolaryngol. 1965;82(3):292–293. doi:10.1001/archotol.1965.00760010294014
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: